Abhyankar–Moh theorem
An affine algebraic variety (with
an algebraically closed field of characteristic zero) is said to have the Abhyankar–Moh property if every imbedding
extends to an automorphism of
. The original Abhyankar–Moh theorem states that an imbedded affine line in
has the Abhyankar–Moh property, [a1].
The algebraic version of this theorem (which works over any field) is as follows. Let be a field of characteristic
. Let
be such that
. Let
and
. If
, suppose in addition that
does not divide
. Then
divides
or
divides
.
If has
small in comparison with
and has "nice" singularities, then
has the Abhyankar–Moh property [a2], [a4], [a5]. For every
, the
-cross
has the Abhyankar–Moh property, [a3]. The case of a hyperplane in
is still open (1998).
References
[a1] | S.S. Abhyankar, T-t. Moh, "Embeddings of the line in the plane" J. Reine Angew. Math. , 276 (1975) pp. 148–166 |
[a2] | Z. Jelonek, "A note about the extension of polynomial embeddings" Bull. Polon. Acad. Sci. Math. , 43 (1995) pp. 239–244 |
[a3] | Z. Jelonek, "A hypersurface that has the Abhyankar–Moh property" Math. Ann. , 308 (1997) pp. 73–84 |
[a4] | S. Kalliman, "Extensions of isomrphisms between affine algebraic subvarieties of ![]() ![]() |
[a5] | V. Srinivas, "On the embedding dimension of the affine variety" Math. Ann. , 289 (1991) pp. 125–132 |
Abhyankar–Moh theorem. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Abhyankar%E2%80%93Moh_theorem&oldid=17704